Heparin-Induced Thrombocytopenia (HIT)

Heparin-Induced Thrombocytopenia (HIT)

Clinically reviewed Aug 13, 2026 Updated Aug 30, 2026
Printable version

Clinical Snapshot

Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug reaction caused by antibodies against complexes of platelet factor 4 (PF4) and heparin. These antibodies bind Fc receptors on platelets, paradoxically activating them and the coagulation cascade rather than simply destroying them — the result is thrombocytopenia together with a markedly increased risk of new venous and arterial thrombosis. HIT is a thrombotic disorder, not primarily a bleeding disorder, despite the low platelet count, and management decisions must not wait for laboratory confirmation given how quickly thrombosis can develop.[1] Onset is typically day 5-10 of a first heparin exposure (typical-onset HIT), or within 24 hours if the patient was exposed to heparin in the preceding roughly 100 days (rapid-onset HIT, from pre-existing antibodies). HIT can occur with unfractionated heparin (higher risk) or with low-molecular-weight heparin (lower but real risk); fondaparinux essentially does not cause it.

Professional reference only. Apply clinical judgment and verify patient-specific decisions against current authoritative guidance and product information.

Rejoining the server...

Rejoin failed... trying again in seconds.

Failed to rejoin.
Please retry or reload the page.

The session has been paused by the server.

Failed to resume the session.
Please retry or reload the page.